Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS New Orleans, LA

June 20, 2014Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 20, 2014, 3:18 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 3:18 PM CDT (20:18 UTC)
Expired
Jun 20, 2014, 4:00 PM CDT
In force
42 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS54 KLIX 202018
SVRLIX
MSC047-059-202100-
/O.NEW.KLIX.SV.W.0041.140620T2018Z-140620T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARRISON COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF BILOXI...
  SOUTHERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ST. MARTIN...OCEAN SPRINGS...
  ESCATAWPA...

* UNTIL 400 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VANCLEAVE...OR NEAR   
ESCATAWPA...AND MOVING WEST SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GAUTIER AND GULF PARK ESTATES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3034 8858 3038 8881 3042 8886 3040 8885
      3039 8888 3043 8908 3059 8900 3062 8866
      3051 8850
TIME...MOT...LOC 2018Z 068DEG 9KT 3053 8864

$$
1 follow-up statement
677 
WWUS54 KLIX 202053
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT FRI JUN 20 2014

MSC047-059-202103-
/O.EXP.KLIX.SV.W.0041.000000T0000Z-140620T2100Z/
JACKSON MS-HARRISON MS-
353 PM CDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR HARRISON AND JACKSON COUNTIES
WILL EXPIRE AT 400 PM CDT...

LAT...LON 3034 8858 3038 8881 3042 8886 3040 8885
      3039 8888 3043 8908 3059 8900 3062 8866
      3051 8850
TIME...MOT...LOC 2053Z 068DEG 9KT 3050 8873

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:53 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 20, 2:53 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
253 PM CDT FRI JUN 20 2014

.DISCUSSION...
IT SHOULD COME AS NO SURPRISE AFTER THE LAST FEW DAYS THAT ONCE
AGAIN ONLY MINOR ADJUSTMENTS HAVE BEEN MADE TO THE FORECAST WITH
THIS PACKAGE. MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH THE
EARLY PART OF NEXT WEEK AND FORECAST THINKING IS UNCHANGED. IN
FACT...I/M RUNNING OUT OF WAYS TO ELABORATE ON WHAT IS BASICALLY
A PERSISTENCE FORECAST.

HIGH PRESSURE WILL REMAIN IN PLACE FOR A COUPLE MORE DAYS LEADING
TO WARM AND HUMID CONDITIONS ACROSS THE LOCAL AREA AND ALLOWING
ONLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON HOURS. THE SEA BREEZE WILL SERVE AS THE MAIN FOCUS
FOR CONVECTION...WITH ADDITIONAL STORMS POPPING UP ALONG OUTFLOW
BOUNDARIES. AS IS NORMAL THIS TIME OF YEAR...PULSE THUNDERSTORMS
WILL HAVE CAPABILITY TO PRODUCE GUSTY WINDS...FREQUENT LIGHTNING
AND BRIEF BUT EFFICIENT DOWNPOURS OF RAIN. EXPECT SEASONAL HIGHS
GENERALLY IN THE LOWER 90S WITH AFTERNOON HEAT INDEX VALUES
GENERALLY TOPPING OUT IN THE MID TO UPPER 90S.

MOVING INTO NEXT WEEK...THE RIDGE IS FORECAST TO SHIFT
SOUTHWESTWARD WHICH WILL PUT THE LOCAL AREA UNDER THE INFLUENCE OF
NORTHWEST FLOW ALOFT. THIS PATTERN IS MORE FAVORABLE FOR MCS
IMPACTS ACROSS THE REGION AS DISTURBANCES RIDE ALONG THE PERIPHERY
OF THE RIDGE. THE MAIN QUESTION HOW FAR THE RIDGE WILL MOVE WEST
AND WHETHER THESE DISTURBANCES WILL MOVE THROUGH THE LOCAL AREA OR
SKIRT ALONG THE RIDGE REMAINING MOSTLY TO OUR NORTH AND EAST.
SHOULD ALSO MENTION THAT THE GFS IS A BIT MORE AGGRESSIVE WITH A
STREAM OF MOISTURE MOVING TOWARD THE AREA FROM MIDWEEK AND BEYOND.
FOR THE TIME BEING...HAVE GONE WITH A BLEND OF AVAILABLE GUIDANCE
IN THE EXTENDED PERIOD WHICH RESULTS IN POPS GENERALLY SITTING IN
THE 30 TO 40 PERCENT RANGE EACH DAY.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL THROUGHOUT THE PERIOD. EXPECT
ONGOING CONVECTION AROUND THE FORECAST AREA TO DIMINISH AS THE
HEATING OF THE DAY WANES. HAVE NOT INCLUDED VCTS IN ALL TAF
SITES...JUST FOR KHUM AND KGPT. EXPECT MORE OF THE SAME FOR
TOMORROW AS AFTERNOON CONVECTION IS EXPECTED AGAIN TOMORROW.

&&

.MARINE...
A BROAD SURFACE HIGH EXTENDING ACROSS THE GULF OF MEXICO WILL
REMAIN IN PLACE THROUGH WEEKEND AND INTO NEXT WEEK. GENERALLY
LIGHT ONSHORE FLOW WILL PREVAIL DURING THE PERIOD...ALTHOUGH THE
WINDS WILL OCCASIONALLY BE VARIABLE. SEAS OF 1 TO 2 FEET CAN BE
EXPECTED IN THE GULF COASTAL WATERS.

&&

.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING DIURNAL CONVECTION.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  92  70  91 /  20  30  20  40
BTR  72  93  72  93 /  20  30  10  30
ASD  73  92  74  92 /  20  30  20  30
MSY  76  91  77  91 /  20  30  10  30
GPT  76  93  75  92 /  20  30  20  40
PQL  70  93  72  92 /  20  30  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION/MARINE...13/MH
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Jun 20, 12:22 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT FRI JUN 20 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-210530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1222 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON CONTINUING INTO THE EARLY EVENING. SEVERE WEATHER IS
NOT EXPECTED...BUT A FEW STORMS COULD PRODUCE GUSTY
WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GENERALLY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. ORGANIZED SEVERE STORMS ARE NOT EXPECTED...HOWEVER A
FEW STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 20, 2:52 PM CDT, 26 minutes before
MSZ082-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
252 PM CDT FRI JUN 20 2014

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING JACKSON COUNTY...

AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ESCATAWPA...OR ABOUT 5 MILES EAST OF
ESCATAWPA...MOVING SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ESCATAWPA...VANCLEAVE...MOSS POINT...PASCAGOULA...OCEAN SPRINGS...
GULF PARK ESTATES AND GAUTIER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

MJH

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.